Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 261, NWS Midland/Odessa, TX

July 8, 2005Crane County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 8, 2005, 10:27 PM CDT for Crane County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2005, 10:27 PM CDT (03:27 UTC)
Expired
Jul 8, 2005, 11:15 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Crane County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
3081 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 090327
SVRMAF
TXC103-090415-
/O.NEW.KMAF.SV.W.0261.050709T0327Z-050709T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1027 PM CDT FRI JUL 8 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CRANE COUNTY IN WEST TEXAS

* UNTIL 1115 PM CDT

* AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES
  NORTHEAST OF TUBBS CORNER...OR 11 MILES NORTHWEST OF CRANE...MOVING
  EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CRANE...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3162 10263 3134 10264 3132 10232 3162 10233

$$
1 follow-up statement
000 
WWUS54 KMAF 090400
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1059 PM CDT FRI JUL 8 2005

TXC103-090415-
/O.CON.KMAF.SV.W.0261.000000T0000Z-050709T0415Z/
CRANE-
1059 PM CDT FRI JUL 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 PM CDT FOR
CENTRAL CRANE COUNTY...

AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7
MILES NORTHWEST OF CRANE...MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CRANE.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL UP TO THE SIZE OF 
QUARTERS. 

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3162 10263 3134 10264 3132 10232 3162 10233

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:48 PM CDT, 8 hours 39 minutes earlier.

Area forecast discussion, Jul 8, 1:48 PM CDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT FRI JUL 8 2005

.SHORT TERM...

THE DOMINANT FEATURE CONTINUES TO BE THE UPPER LEVEL RIDGE ACROSS
THE WESTERN U.S WHICH SO FAR HAS ACTED TO SUPPRESS MOST CLOUD
DEVELOPMENT.  HOWEVER... THE COMBINATION OF DAYTIME HEATING...
OROGRAPHIC LIFT... AND INSTABILITY WILL LEAD TO THE POSSIBILITY OF
AFTERNOON/EVENING THUNDERSTORMS ACROSS THE FORECAST AREA.  SPC HAS A
SLIGHT RISK FOR SOUTHEASTERN NEW MEXICO PLAINS... PERMIAN BASIN...
AND TRANS PECOS REGIONS.  WILL HIGHLIGHT POSSIBILITY FOR SEVERE
WEATHER IN THE HWO.  HAVE HIGHEST POPS WEST WITH LOW POPS EAST.
TOMORROW MORNING A SOUTHEAST WIND AND INCREASING MOISTURE MAY RESULT
IN STRATUS MOVING INTO THE LOWER TRANS PECOS AND EASTERN PERMIAN
BASIN WHICH WOULD HELP KEEP OVERNIGHT LOWS HIGHER.

.LONG TERM...
BIGGEST FORECAST CHALLENGE THROUGH THE WEEKEND WILL BE NAILING
DOWN THE TIMING AND LOCATION OF BEST PRECIPITATION CHANCES.
THIS MORNING...AN UPPER LEVEL HIGH REMAINED OVER NEW MEXICO.
SEVERAL MINOR DISTURBANCES WERE EVIDENT IN WATER VAPOR IMAGERY
ROTATING AROUND THE NORTHERN PERIPHERY OF THE RIDGE. THESE
DISTUBANCES ARE PROGGED TO ROTATE INTO SOUTHEAST NEW MEXICO
AND SOUTHWEST TEXAS THROUGH MONDAY. BASED ON GENERAL AGREEMENT
AMONG MODELS REGARDING TRACK OF THESE DISTURBANCES...WILL BE
ADJUSTING POPS UPWARD OVER EASTERN PORTIONS OF THE AREA THROUGH
THE WEEKEND.

BY TUESDAY...UPPER RIDGE WILL MOVE NORTHWEST INTO FOUR CORNERS
AREA ALLOWING DISTURBANCES TO TRACK MORE OVER THE NORTHWESTERN
PARTS OF THE FORECAST AREA. MORE TRANQUEL WEATHER IS EXPECTED TO
DEVELOP THROUGH THE REST OF THE WEEK AS UPPER FLOW BECOMES MORE
EASTERLY. SCATTERED ACTIVITY IN THE MOUNTAINS OF SOUTHWEST
TEXAS SHOULD CONTINUE EACH AFTERNOON AND EVENING UNDER
INFLUENCE OF GENERALLY EAST TO SOUTHEAST UPSLOPE LOW LEVEL
FLOW.

TEMPERATURES WILL REMAIN HOT THROUGH THE WEEKEND... THOUGH
RETREAT OF UPPER HIGH AND DEVELOPMENT OF EASTERLY FLOW ALOFT
WILL FAVOR SEASONAL TEMPERATURES NEXT WEEK. HUNDREDS WILL BE
CONFINED TO MAINLY THE PECOS AND RIO GRANDE RIVER VALLEYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  95  72  95 /  10  20  30  30
CARLSBAD NM                70  99  70  96 /  30  30  30  20
DRYDEN TX                  75  97  74  99 /  10  20  20  20
FORT STOCKTON TX           73  97  72  95 /  20  30  30  20
GUADALUPE PASS TX          66  95  68  90 /  30  30  30  30
HOBBS NM                   69  98  70  96 /  30  30  30  20
MARFA TX                   62  91  61  92 /  30  40  30  30
MIDLAND INTL AIRPORT TX    71  96  73  95 /  10  30  30  30
ODESSA TX                  72  97  73  97 /  20  30  30  30
WINK TX                    73 102  74 101 /  20  30  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

72/05
Hazardous weather outlook, Jul 8, 2:01 PM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT FRI JUL 8 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091901-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
201 PM CDT FRI JUL 8 2005 (101 PM MDT FRI JUL 8 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS
THE AREA.  THE BEST CHANCE FOR STORM DEVELOPMENT WILL BE OVER
SOUTHEASTERN NEW MEXICO DOWN THROUGH THE DAVIS MOUNTAINS... WITH THE
PROBABILITY DECREASING EASTWARD.  STORMS THAT DEVELOP MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ALONG AND EAST OF A
CARLSBAD TO ALPINE LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 8, 9:45 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CDT FRI JUL 8 2005

NMZ033-034-090345-
CENTRAL LEA COUNTY NM-SOUTHERN LEA COUNTY NM-
845 PM MDT FRI JUL 8 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL AND SOUTHERN LEA
COUNTY.

AN AREA OF STRONG THUNDERSTORMS WERE LOCATED FROM 10 MILES NORTH OF
HOBBS TO 10 MILES SOUTHEAST OF HALFWAY...AND MOVING SLOWLY SOUTHEAST
AT 10 MPH.  THESE THUNDERSTORMS WILL PRODUCE GUSTY WINDS OF 40 TO 50
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL OF ONE TO
TWO INCHES PER HOUR...AND POSSIBLY SMALL HAIL.  IF THUNDERSTORMS
APPROACH YOUR AREA...TAKE COVER.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:21 PM CDTSevere Thunderstorm WarningMAFPecos39 min
Jul 8, 9:46 PM CDTSevere Thunderstorm WarningMAFCrane44 min
Jul 8, 10:12 PM CDTTornado WarningMAFWinkler26 min
Jul 8, 11:24 PM CDTSevere Thunderstorm WarningMAFAndrews51 min
Jul 9, 12:03 AM CDTSevere Thunderstorm WarningMAFEctor42 min
Jul 9, 12:47 AM CDTSevere Thunderstorm WarningMAFEctor43 min
Jul 9, 5:10 PM CDTSevere Thunderstorm WarningMAFPresidio50 min
Jul 9, 5:17 PM CDTSevere Thunderstorm WarningMAFScurry31 min
Jul 9, 6:38 PM CDTSevere Thunderstorm WarningMAFMitchell52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.